IDEAS home Printed from
   My bibliography  Save this article

Robust Approximations for Pricing Asian Options and Volatility Swaps Under Stochastic Volatility


  • Martin Forde
  • Antoine Jacquier


We show that if the discounted Stock price process is a continuous martingale, then there is a simple relationship linking the variance of the terminal Stock price and the variance of its arithmetic average. We use this to establish a model-independent upper bound for the price of a continuously sampled fixed-strike arithmetic Asian call option, in the presence of non-zero time-dependent interest rates (Theorem 1.2). We also propose a model-independent lognormal moment-matching procedure for approximating the price of an Asian call, and we show how to apply these approximations under the Black-Scholes and Heston models (subsection 1.3). We then apply a similar analysis to a time-dependent Heston stochastic volatility model, and we show how to construct a time-dependent mean reversion and volatility-of-variance function, so as to be consistent with the observed variance swap curve and a pre-specified term structure for the variance of the integrated variance (Theorem 2.1). We characterize the small-time asymptotics of the first and second moments of the integrated variance (Proposition 2.2) and derive an approximation for the price of a volatility swap under the time-dependent Heston model ( Equation (52)), using the Brockhaus-Long approximation (Brockhaus, and Long, 2000). We also outline a bootstrapping procedure for calibrating a piecewise-linear mean reversion level and volatility-of-volatility function (Subsection 2.3.2).

Suggested Citation

  • Martin Forde & Antoine Jacquier, 2010. "Robust Approximations for Pricing Asian Options and Volatility Swaps Under Stochastic Volatility," Applied Mathematical Finance, Taylor & Francis Journals, vol. 17(3), pages 241-259.
  • Handle: RePEc:taf:apmtfi:v:17:y:2010:i:3:p:241-259
    DOI: 10.1080/13504860903335348

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. repec:kap:apfinm:v:24:y:2017:i:1:d:10.1007_s10690-017-9222-5 is not listed on IDEAS
    2. Minqiang Li, 2015. "Derivatives Pricing on Integrated Diffusion Processes: A General Perturbation Approach," Journal of Futures Markets, John Wiley & Sons, Ltd., vol. 35(6), pages 582-595, June.
    3. Akira Yamazaki, 2014. "Pricing average options under time-changed Lévy processes," Review of Derivatives Research, Springer, vol. 17(1), pages 79-111, April.
    4. repec:eee:spapps:v:127:y:2017:i:8:p:2560-2585 is not listed on IDEAS
    5. Alexander M. G. Cox & Sigrid Kallblad, 2015. "Model-independent bounds for Asian options: a dynamic programming approach," Papers 1507.02651,, revised Jul 2016.
    6. Alexander Novikov & Scott Alexander & Nino Kordzakhia & Timothy Ling, 2016. "Pricing of Asian-type and Basket Options via Upper and Lower Bounds," Papers 1612.08767,


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:taf:apmtfi:v:17:y:2010:i:3:p:241-259. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Chris Longhurst). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.